Question. I am currently on six pills of Depakote a day. I am interested in Depakote’s interaction with other substances such as birth control pills and cigarettes.
Answer. I am not aware of specific effects on valproate (Depakote) levels due to either smoking or oral contraceptives; however, smoking is known to increase metabolism/elimination of many other psychotropic medications, leading to lower-than-expected levels. Other than carbamazepine (Tegretol), I am not aware of drugs that would increase the elimination of and thus reduce the blood levels of Depakote.
It may be that you are not absorbing the Depakote well from your GI tract, or that you happen to be a “fast metabolizer” of this drug (i.e., your liver gets rid of it before it can accumulate very much). This problem can usually be overcome by simply increasing the Depakote dose. There is also a report of antacids (such as Maalox) increasing levels of valproic acid; in theory, this could be tried (under your doctor’s supervision) to boost the Depakote levels, if a simple dosage increase doesn’t work.